On the parabolic Harnack inequality for non-local diffusion equations. (English) Zbl 1446.35246

In this very interesting paper the authors exhibit a counter-example for dimensions \(d \geq \beta\), where \(\beta \in(0, 2]\) is the order of the equation with respect to the spatial variable. The equation can be non-local both in time and in space but for the counter-example it is important that the equation has a fractional time derivative. In this case, the fundamental solution is singular at the origin for all times \(t > 0\). This fact shows the big difference between time-fractional diffusion and the purely space-fractional case, where a local Harnack inequality holds. The key observation is that the memory strongly affects the estimates. The authors shows also that if the initial data \(u_0 \in L^q_{\mathrm{loc}}\) for \(q\) larger than the critical value \(\frac{d}{\beta}\) of the elliptic operator \((-\Delta)^{\frac{\beta}{2}}\), a non-local version of the Harnack inequality still holds. Lastly the authors prove that the diffusion behavior is substantially different in higher dimensions than \(d = 1\) provided \(\beta > 1\), since the local Harnack inequality holds if \(d<\beta\).


35R11 Fractional partial differential equations
45K05 Integro-partial differential equations
45M05 Asymptotics of solutions to integral equations
35C15 Integral representations of solutions to PDEs
26A33 Fractional derivatives and integrals
35B40 Asymptotic behavior of solutions to PDEs
33C60 Hypergeometric integrals and functions defined by them (\(E\), \(G\), \(H\) and \(I\) functions)
Full Text: DOI arXiv Link


[1] Barlow, MT; Bass, RF; Chen, Z-Q; Kassmann, M., Non-local dirichlet forms and symmetric jump processes, Trans. Am. Math. Soc., 361, 4, 1963-1999 (2009) · Zbl 1166.60045
[2] Bass, RF; Levin, DA, Transition probabilities for symmetric jump processes, Trans. Am. Math. Soc., 354, 7, 2933-2953 (2002) · Zbl 0993.60070
[3] Bonforte, M.; Sire, Y.; Vázquez, JL, Optimal existence and uniqueness theory for the fractional heat equation, Nonlinear Anal., 153, 142-168 (2017) · Zbl 1364.35416
[4] Bonforte, MV; Juan, L., A priori estimates for fractional nonlinear degenerate diffusion equations on bounded domains, Arch. Ration. Mech. Anal., 218, 1, 317-362 (2015) · Zbl 1334.35382
[5] Caffarelli, L.; Silvestre, L., An extension problem related to the fractional Laplacian, Comm. Partial Differ. Equ., 32, 7-9, 1245-1260 (2007) · Zbl 1143.26002
[6] Caffarelli, L.; Silvestre, L., Regularity theory for fully nonlinear integro-differential equations, Comm. Pure Appl. Math., 62, 5, 597-638 (2009) · Zbl 1170.45006
[7] Caffarelli, L.; Silvestre, L., Hölder regularity for generalized master equations with rough kernels. In: Advances in analysis: the legacy of Elias M Stein, 63-83 (2014), Princeton, NJ: Princeton University Press, Princeton, NJ · Zbl 1312.45013
[8] Caputo, M., Diffusion of fluids in porous media with memory, Geothermics, 28, 1, 113-130 (1999)
[9] Chang-Lara, HA; Dávila, G., Hölder estimates for non-local parabolic equations with critical drift, J. Differ. Equ., 260, 5, 4237-4284 (2016) · Zbl 1336.35083
[10] Chen, Z-Q; Kumagai, T., Heat kernel estimates for stable-like processes on \(d\)-sets, Stoch. Process Appl., 108, 1, 27-62 (2003) · Zbl 1075.60556
[11] Eidelman, SD; Kochubei, AN, Cauchy problem for fractional diffusion equations, J. Differ. Equ., 199, 2, 211-255 (2004) · Zbl 1068.35037
[12] Erdélyi, A.; Magnus, W.; Oberhettinger, F.; Tricomi, FG; Bateman, H., Higher transcendental functions (1953), New York: McGraw-Hill, New York
[13] Grafakos, L., Classical and modern Fourier analysis (2004), Upper Saddle River: Pearson Education Inc, Upper Saddle River · Zbl 1148.42001
[14] Henry, BI; Langlands, TAM; Wearne, SL, Anomalous diffusion with linear reaction dynamics: from continuous time random walks to fractional reaction-diffusion equations, Phys. Rev. E, 74, 031116 (2006)
[15] Jakubowski, V.G.: Nonlinear elliptic-parabolic integro-differential equations with \(L^1\)-data: existence, uniqueness, asymptotics. PhD thesis, Universität Duisburg-Essen, Fakultät für Mathematik (2002)
[16] Jia, J.; Peng, J.; Yang, J., Harnack’s inequality for a space-time fractional diffusion equation and applications to an inverse source problem, J. Differ. Equ., 262, 8, 4415-4450 (2017) · Zbl 1357.35284
[17] Kassmann, M., A new formulation of Harnack’s inequality for nonlocal operators, C. R. Math. Acad. Sci. Paris, 349, 11-12, 637-640 (2011) · Zbl 1236.31003
[18] Kemppainen, J.; Siljander, J.; Vergara, V.; Zacher, R., Decay estimates for time-fractional and other non-local in time subdiffusion equations in \({\mathbb{R}}^d\), Math. Ann., 366, 3-4, 941-979 (2016) · Zbl 1354.35178
[19] Kemppainen, J.; Siljander, J.; Zacher, R., Representation of solutions and large-time behavior for fully nonlocal diffusion equations, J. Differ. Equ., 263, 1, 149-201 (2017) · Zbl 1366.35218
[20] Kilbas, A.A., Saigo, M.: H-Transforms. Theory and Applications, vol. 9 of Analytical Methods and Special Functions. Charman and Hall/CRC, Boca Raton, Florida (2004) · Zbl 1056.44001
[21] Kim, K-H; Lim, S., Asymptotic behaviors of fundamental solution and its derivatives related to space-time fractional differential equations, J. Korean Math. Soc., 53, 4, 929-967 (2016) · Zbl 1347.60085
[22] Kim, Y-C; Lee, K-A, Regularity results for fully nonlinear parabolic integro-differential operators, Math. Ann., 357, 4, 1541-1576 (2013) · Zbl 1283.47054
[23] Meerschaert, MM; Alla, S., Stochastic Models for Fractional Calculus. In: De Gruyter Studies in Mathematics (2012), Berlin: Walter de Gruyter GmbH & Co., Berlin
[24] Meerschaert, MM; Benson, DA; Scheffler, H-P; Becker-Kern, P., Governing equations and solutions of anomalous random walk limits, Phys. Rev. E, 66, 060102 (2002)
[25] Metzler, R.; Klafter, J., The random walk’s guide to anomalous diffusion: a fractional dynamics approach, Phys. Rep., 339, 1, 1-77 (2000) · Zbl 0984.82032
[26] Prüss, J., Evolutionary integral equations and applications, reprint of the 1993 edition. Modern Birkhäuser Classics (2012), Basel: Birkhäuser/Springer Basel AG, Basel
[27] Zacher, R., Maximal regularity of type \(L_p\) for abstract parabolic Volterra equations, J. Evolut. Equ., 5, 1, 79-103 (2005) · Zbl 1104.45008
[28] Zacher, R., The Harnack inequality for the Riemann-Liouville fractional derivation operator, Math. Inequal. Appl., 14, 1, 35-43 (2011) · Zbl 1206.26013
[29] Zacher, R., A weak Harnack inequality for fractional evolution equations with discontinuous coefficients, Ann. Sci. Norm. Super Pisa Cl. Sci., 12, 4, 903-940 (2013) · Zbl 1285.35124
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.